Virginia, 2014

Cold in Virginia, November 18 to 19, 2014

November 18 to 19, 2014 · NWS LWX · 1 event in 1 county or zone

High pressure building in from the west coupled with a deepening upper level trough ushered in record breaking cold temperatures for multiple days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure building in from the west coupled with a deepening upper level trough ushered in record breaking cold temperatures for multiple days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 17, 10:29 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Nov 17, 10:29 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1029 PM EST MON NOV 17 2014

.SYNOPSIS...
A STRONG COLD FRONT WILL CONTINUE TO PASS THROUGH THE AREA THIS
AFTERNOON AND EVENING. ARCTIC HIGH PRESSURE WILL BUILD TOWARD THE
REGION BEHIND THIS SYSTEM TUESDAY THROUGH TUESDAY NIGHT. A
REINFORCING COLD FRONT WILL APPROACH THE AREA WEDNESDAY AND
WEDNESDAY NIGHT BEFORE PASSING THROUGH THURSDAY. AN UPPER-LEVEL
DISTURBANCE WILL PASS THROUGH THE AREA FRIDAY AND HIGH PRESSURE
WILL RETURN FOR SATURDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF MID EVENING...COLD FRONT HAS PUSHED EAST OF THE CWA. SOME
DRIZZLE REMAINS NEAR THE BAY BUT SHOULD END SHORTLY AS DRIER AIR
IS WHISKED IN /15F DEW POINT GRADIENT ALONG THE I-95 CORRIDOR/. IN
THE IMMEDIATE POST FRONTAL ENVIRONMENT THE W TO NW WINDS ARE
SOMEWHAT GUSTY TO AROUND 20 KT. SOME DISAGREEMENT IN THE GUIDANCE
ON TO WHETHER THESE DIMINISH OVERNIGHT OR CONTINUE IN THE STRONG
CAA. WILL ALLOW THE SPEEDS TO EASE A BIT IN THE FORECAST BUT SOME
GUSTINESS WILL CONTINUE. LOW CLOUDS ARE SCOURING OUT...BUT SOME
STRATOCUMULUS MAY LINGER IN THE LEE OF THE
MOUNTAINS...PARTICULARLY WHERE THE BARRIER IS LOWER OVER THE
NORTHERN CWA. ON THE WESTWARD FACING SLOPES...SNOW SHOWERS WILL
CONTINUE OVERNIGHT. ACCUMULATIONS WILL BE LIGHT...BUT SNOW WILL BE
EASILY PRODUCED AS THE LOW LEVEL MOISTURE INTERSECTS THE DENDRITIC
GROWTH ZONE. THE TEMPERATURE CURVE IS ON TRACK SO FAR AS THE
ANOMALOUSLY COLD AIR MASS SURGES INTO THE AREA...SO MINIMAL
CHANGES FOR OVERNIGHT LOWS...WHICH WILL BE IN THE 20S FOR
MOST...WITH TEENS IN THE HIGHER ELEVATIONS AND AROUND 30 IN URBAN
AND COASTAL AREAS. WIND CHILLS WILL DROP INTO THE TEENS OUTSIDE OF
URBAN AREAS...WITH SINGLE DIGITS IN THE HIGHER ELEVATIONS.

HIGH PRESSURE BUILDS IN THROUGH TUESDAY...SO OTHER THAN THE HIGH
ELEVATION SNOW SHOWERS...DRY WEATHER IN PLACE. HOWEVER...WINDS
WILL RAMP UP QUICKLY BY 12Z AND LAST THROUGH THE DAY. MODEL
GUIDANCE VARIES ON EXACTLY HOW STRONG...WITH THE 12Z GFS SOUNDINGS
SHOWING THE POTENTIAL OF 30-35 KTS MIXING DOWN AT SPOTS. SIDED
WITH A MORE CONSERVATIVE NAM FOR GUSTS...KEEPING THEM MAINLY 25
KTS OR LESS. ISOLATED AREAS ABOVE 3 KFT WILL SEE THE STRONGEST
GUSTS...BUT CONFIDENCE EVEN THERE IS NOT GREAT ENOUGH TO WARRANT
THE ISSUANCE OF A WIND ADVISORY. WITH THE LACK OF
CONFIDENCE...HAVE REMOVED THIS MENTION AS WELL FROM THE HWO.

AS THE HIGH BUILDS IN...STRONG CAA QUICKLY MOVES IN...WITH 850MB
TEMPS DROPPING TO AROUND -15 DEGREES BELOW ZERO BY 12Z TUES. LITTLE
VARIATION IN TEMPS FOR THE HIGHS ON TUESDAY...AS MOST PLACES
STRUGGLE TO REACH EVEN 30. AGAIN...WITH THE GUSTY WINDS...WIND
CHILLS IN THE SINGLE DIGITS TO TEENS WILL CONTINUE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE UPPER LOW WILL MOVE ACROSS NEW ENGLAND TUESDAY NIGHT WHILE HIGH
PRESSURE MOVES INTO THE SE US TUESDAY NIGHT. WESTERLY WINDS WILL
CONTINUE OVERNIGHT BUT TAPER OFF TO 5-10MPH. UPSLOPE SNOW SHOWERS
WILL ALSO TAPER OFF BY WEDNESDAY MORNING ALONG THE WESTERN SLOPES.
NO ACCUMULATION IS EXPECTED TUESDAY NIGHT. COLD CONDITIONS WILL CONTINUE
ACROSS THE MID-ATLANTIC. FCST MIN TEMPS WILL RANGE FROM THE TEENS
ALONG THE HIGHER ELEVATIONS TO THE LOW TO MID 20S ACROSS THE I-95
CORRIDOR.

LITTLE TO NO RIDGING WILL TAKE PLACE BEFORE THE NEXT UPPER LEVEL
TROUGH MOVES INTO THE NRN PLAINS WEDNESDAY. HIGH PRESSURE WILL MOVE
OFF THE SE US COAST AND WINDS WILL BECOME SWLY THROUGH THE COLUMN.
AN UPPER LEVEL ENERGY AHEAD OF THE TROUGH WILL APPROACH THE
HIGHLANDS WEDNESDAY. CLOUDS WILL INCREASE FROM WEST TO EAST ACROSS
THE REGION. SNOW SHOWERS ARE POSSIBLE ACROSS THE WESTERN SLOPES OF
THE ALLEGHENY FRONT. ELSEWHERE...LITTLE MOISTURE IS EXPECTED WITH
THIS UPPER LEVEL FEATURE AND NO PRECIPITATION IS EXPECTED EAST OF
THE APPALACHIANS THROUGH WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A DRY COLD FRONT WILL PUSH ACROSS THE REGION THURSDAY...FOLLOWED BY
A BUILDING RIDGE OF HIGH PRESSURE THURSDAY NIGHT THROUGH FRIDAY
NIGHT. ASIDE FROM SOME UPSLOPE SNOW SHOWERS IN THE POTOMAC HIGHLANDS
THURSDAY AND THURSDAY EVENING...THE REMAINDER OF THE REGION WILL
REMAIN DRY. TEMPERATURES WILL STAY BELOW NORMAL THROUGH FRIDAY
NIGHT.

AS THE HIGH SHIFTS TO THE COAST AND THEN OFFSHORE SATURDAY AND
SATURDAY NIGHT...WINDS WILL SHIFT AROUND TO THE SOUTH AHEAD OF A
STORM SYSTEM AND COLD FRONT MOVING ACROSS THE WESTERN OHIO VALLEY.
TEMPERATURES WILL MODIFY SATURDAY NIGHT THROUGH MONDAY. DRY
CONDITIONS SATURDAY WITH A SLIGHT CHANCE OF SOME WARM-FRONTAL
PERIODS OF LIGHT SNOW SATURDAY NIGHT IN THE POTOMAC HIGHLANDS AND
CENTRAL SHENANDOAH VALLEY.

SOME LIGHT RAIN WILL MOVE IN AS TEMPERATURES MODIFY SUNDAY THROUGH
MONDAY. COLDER SPOTS DURING THE DAY SUNDAY COULD ENCOUNTER A MIX OF
RAIN OR SNOW. SOME UNCERTAINTIES AS TO THOSE LOCATIONS AT THIS TIME.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
WINDS HAVE TURNED W TO NW BEHIND A DEPARTING COLD FRONT AND CIGS
WILL CONTINUE TO LIFT/SCATTER OUT THROUGH THE EVENING. A FEW WIND
GUSTS IN THE 15-20 KT RANGE WILL BE POSSIBLE THIS EVENING. WILL
MONITOR TO SEE IF THESE GUSTS COULD CONTINUE THROUGHOUT THE NIGHT
BUT THE CURRENT THINKING IS THE GUSTS WILL BECOME LESS PREVALENT.
CONDITIONS WILL REMAIN VFR TUESDAY AND TUESDAY NIGHT...WITH A FEW
STRATOCUMULUS CLOUDS AT MOST. CONCERN WILL BE WINDS...WHICH WILL
INCREASE AROUND 14Z GIVE OR TAKE AN HOUR. GUSTS WILL LIKELY RANGE
FROM 20-25 KT AND POSSIBLY A LITTLE HIGHER THROUGHOUT THE DAY...WITH
HIGH CONFIDENCE OF A WNW DIRECTION. THE WIND GUSTS WILL SUBSIDE WITH
SUNSET TUESDAY EVENING.

VFR CONDITIONS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. W-SW
WINDS 5-10 KT ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT.

VFR CONDITIONS THURSDAY THROUGH FRIDAY. WINDS SOUTHWEST BECOMING
NORTHWEST AT 10 TO 15 KNOTS GUSTING 20 TO 25 KNOTS THURSDAY AND
THURSDAY NIGHT. SOME GUSTS TO 20 KNOTS MAY OCCUR FRIDAY AFTERNOON.

&&

.MARINE...
HAVE ISSUED A GALE WARNING FOR THE MD CHESAPEAKE BAY AND LOWER
TIDAL POTOMAC THROUGH THE NIGHT. A PRESSURE SURGE IS APPROACHING
THE WATER AND WINDS HAVE ALREADY BEEN GUSTING TO 25-30 KT INLAND.
WITH THE RELATIVELY WARM WATER TEMPERATURES...HIGHER GUSTS WILL
BE PRONE TO MIX DOWN OVERNIGHT. ALTHOUGH THERE MAY BE A BRIEF
LESSENING OF WINDS NEAR DAYBREAK...THEY WILL INCREASE AGAIN
THEREAFTER. FOR TUESDAY AFTERNOON...WINDS WILL APPROACH
GALES...AND ALTHOUGH MARGINAL...35 KT OF WIND EXIST A FEW THOUSAND
FEET ABOVE SEA LEVEL AND COULD EASILY MIX DOWN. A GALE WARNING
WILL BE IN EFFECT FOR THE AREA WITH THE HIGHEST CONFIDENCE OF
MEETING CRITERION...FOR THE CHESAPEAKE BAY...FROM 12-21Z. HELD OFF
ON THE POTOMAC RIVER FOR NOW WITH THE THINKING THEY WILL STAY 30
KTS OR LESS. ONCE THE GALE COMES DOWN TOMORROW AFTN...SCA
CONTINUES THROUGH MIDNIGHT TOMORROW NIGHT...WITH WINDS SUBSIDING
AS THE HIGH PRESSURE TAKES HOLD OVER THE REGION.

SMALL CRAFT ADVISORIES ARE POSSIBLE THURSDAY AND THURSDAY EVENING
THEN AGAIN FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. GUSTS 20 TO 25
KNOTS THURSDAY.

&&

.CLIMATE...
BITTERLY COLD AIR FOR THIS TIME OF YEAR WILL MOVE OVERHEAD TUESDAY
AND WEDNESDAY. TEMPERATURES WILL BE BETWEEN 10 AND 20 DEGREES
BELOW NORMAL. IN FACT...TEMPERATURES TUESDAY AND WEDNESDAY WOULD
BE SEVERAL DEGREES BELOW NORMAL IN JANUARY.

BELOW IS A LIST OF RECORD DAILY MINIMUM AND RECORD DAILY LOW MAXIMUM
TEMPERATURES FOR THE DATES OF NOVEMBER 18TH (TUESDAY) AND 19TH
(WEDNESDAY).

SITE   11/18 MIN   11/18 LOW MAX   11/19 MIN   11/19 LOW MAX
DCA    21 (1959)     30 (1924)     18 (1891)     33 (1880)
BWI    20 (1959)     31 (1959)     20 (1936)     35 (1880)
IAD    20 (1991)     39 (2008)     20 (1990)     38 (2008)

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM TUESDAY TO MIDNIGHT EST TUESDAY
     NIGHT FOR ANZ530>534-538>541-543.
     GALE WARNING UNTIL 4 PM EST TUESDAY FOR ANZ530>534-538>541-543.
     SMALL CRAFT ADVISORY FROM 7 AM TUESDAY TO MIDNIGHT EST TUESDAY
     NIGHT FOR ANZ537-542.
     GALE WARNING UNTIL 7 AM EST TUESDAY FOR ANZ537-542.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TUESDAY NIGHT FOR
     ANZ535-536.

&&

SYNOPSIS...HAS
NEAR TERM...SEARS/ADS
SHORT TERM...HAS
LONG TERM...KLW
AVIATION...SEARS/ADS/HAS/KLW
MARINE...SEARS/ADS/HAS/KLW
CLIMATE...DFH
Hazardous weather outlook, Nov 17, 10:24 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1024 PM EST MON NOV 17 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181630-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1024 PM EST MON NOV 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND
LOWER TIDAL POTMAC TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT
FOR THE UPPER TIDAL POTOMAC TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC TUESDAY.
A GALE WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY
TUESDAY. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL THE WATERS
TUESDAY EVENING. A SMALL CRAFT MAY BE NEEDED FOR PORTIONS OF THE
WATERS LATE TUESDAY NIGHT AND AGAIN...WEDNESDAY NIGHT THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181630-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1024 PM EST MON NOV 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COMBINATION OF BITTERLY COLD AIR AND GUSTY WINDS MAY CAUSE
WIND CHILL VALUES TO DROP TO NEAR MINUS 10 DEGREES ACROSS PORTIONS
OF THE ALLEGHENY HIGHLANDS TUESDAY THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Western Highland

When
November 18, 1:00 AM EST to November 19, 8:00 AM EST
Where
Western Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

The combination of temperatures and winds resulted in a wind chill of at least -10oF during the early morning hours on the 18th and 19th.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550386.